Q and A

Question

Lipid changes after switching from TDF to TAF…

I am a 51 years old woman, 56 kg, 167 cm, living in UK. I have a sedentary office job and do not exercise.

I have been stable on HRT for 8 years, with CD4 around 500 and non-detectable viral load.

About a year ago I have switched from Atripla (efavirenz/TDF/FTC) to efavirenz 600 mg plus Descovy 200 mg/25 mg emtricitabine and tenofovir alafenamide fumarate (FTC/TAF).

I believe that as a result, my blood lipids have changed, so I have total cholesterol 6.7 mmol/l, total HDL/chol ratio 5 mmol/l, LDL cholesterol 4.6 mmol/l, non-HDL cholesterol 5.2, triglycerides 1.4 mmol/l. Platelet count 436.

All other blood test results were good.

I’ve tried changing my diet, still no results after one year.

I refused taking statins, however I took red yeast rice with 10 mg monacolin k, 1/day and I can feel pain in my liver and I had very painful leg cramps in my left leg, which made me stop taking it after 19 days.

I am also heaving headaches for a few days a month, especially during the last week of the month, which may be stress related, and I have put on weight around my waist line (88 cm).

Could you please suggest what would be a better regimen to discuss with my doctor, so that it will lower my cholesterol and improve headaches?

I suspect Descovy is not a good choice for me.

Thank you very much.

Answer

Hi there

Thanks for these questions and for the details you included about yourself as these all make it easier to individualise the answer.

First, it is great that your CD4 count and viral load results are so good. This means your treatments have been working well – at least up to the switch.

It is difficult to comment on the changes in you lipid results thought without knowing what these were before you changed treatment.

However, many studies have reported that TAF has more lipid problems compared to TDF – and this is the drug change that you made when switching from Atripla to efavirenz plus TAF/FTC. Other studies, including ADVANCE have linked TAF with increased weight compared to TDF, especially in women.

If is if just the lipids and weight that you are worried about, other studies have shown that lipids can reverse when switching back from TAF to TDF again.

Before thinking about this, you need to understand why your doctor made this treatment change. For example, if this was linked to a concern about side effects of TDF (usually bone or kidney problems) you wouldn’t want to switch back to TDF just because of better lipids. (Although your BMI is a healthy weight the menopause can be a risk for bone problems). If it was just an idea to change to a newer drug, you could just change back to TDF again.

Although diet changes and exercise are the first-line option for high lipids, statins are very effective when these don’t work. Statins are some of the safest and most widely used medicines though so I am ot sure why you are worried about them. This would make statins reasonable now if changing back to TDF is not a good option.

Although you say you have a sedentary job becoming more active even if it is only walking more each day might help with both lipids and to lose weight.

It is difficult to comment on the headaches because you are not sure whether this is a change or not.

In summary changing back from TAF to TDF might reverse the lipid and weight changes (and also the headaches if these are linked to TAF). If you doctor has reasons not to use TDF then abacavir/3TC is sometimes an alternative to TDF/FTC or Descovy but needs discussion with your doctor to check there is not a concern about side effects with these meds.

Comment

Your email address will not be published.